Clostridium difficile (C. difficile) is a bacterium that causes pseudomembranous colitis that often manifests as diarrhea, abdominal distention and pain, fever and leukocytosis.1 Sometimes the infection can be life-threatening because of toxic megacolon and septic shock that may require emergent colectomy.1 C. difficile infection is commonly associated with recent or prolonged antibiotic use that facilitates the modification of normal colonic flora. The infection is almost always limited to the colon, but there have been rare case reports of C. difficile enteritis.2, 3, 4, 5 We present an allogeneic transplant recipient with chronic GvHD who developed recurrent C. difficile infection after total colectomy.
A 56-year-old woman with Ph chromosome-positive ALL underwent allogeneic hematopoietic SCT (allo-HCT) from a sibling donor following a myeloablative-conditioning regimen in February 2008. In October 2010, she experienced respiratory failure due to Pneumocystis jirovecii (P. jirovecii) pneumonia while on prednisone 10 mg daily for chronic GvHD. She was treated with IV high-dose trimethoprim/sulfamethoxazole for 21 days, and then changed to oral prophylaxis with one double-strength tablet twice daily, every Monday and Tuesday. One month later, she presented with confusion, diarrhea, abdominal pain and distention, hypotension, tachycardia and hypoxemia. Laboratory evaluation revealed a WBC count of 52.8 × 109/L and an abdominal computed tomography scan showed significant bowel wall thickening and dilation, primarily in the rectosigmoid colon. C. difficile toxin B testing was positive. Lactic acid level was 1.8 mmol/L. The patient underwent emergency total abdominal colectomy with ileostomy placement. She was treated with a combination of 125 mg oral vancomycin, four times daily and 500 mg IV metronidazole, every 8 h (equal to 8 mg/kg q8 h), correlating closely with the recommended dosing of 7.5 mg/kg q8 h for 2 weeks. Repeat C. difficile toxin testing was negative after colectomy and antibiotic therapy. The patient's hospital course was complicated by a vancomycin-resistant enterococcus urinary tract infection, for which she was treated with 600 mg linezolid twice daily for 14 days. Upon discharge, she resumed our institution's standard post transplant antibiotic prophylaxis including 250 mg levofloxacin once daily, 100 mg fluconazole once daily and 400 mg acyclovir twice daily. Levofloxacin was given to prevent streptococcal infections while she was using steroids for control of chronic GvHD. Her prophylaxis was changed to inhaled pentamidine every 28 days for P. jirovecii while recovering from the C. difficile infection and colectomy; the patient's prophylaxis was later changed back to trimethoprim/sulfamethoxazole on discharge. The patient was discharged to a rehabilitation facility and later to a nursing home. Two months after discharge, she was readmitted to the hospital with altered mental status and hypercapnea. As part of an infectious work-up, C. difficile toxin assay was completed and was found positive, despite a total colectomy. She was treated with 125 mg oral vancomycin four times daily for 2 weeks. Her hypercapneic respiratory failure was thought secondary to respiratory muscle weakness. No other infection or etiology was found. The effect of C. difficile infection on her hospitalization was unclear. She recovered in 4 days and was discharged. Oral vancomycin therapy was to continue until steroid and prophylactic antibiotic therapy ended. Her levofloxacin prophylaxis was changed to 250 mg penicillin VK four times daily on discharge in attempt to decrease recurrence of C. difficile infections.
Total colectomy for C. difficile infections is rare and generally reserved for severely ill patients, such as those with toxic megacolon, colonic perforation or septic shock.1 Serum lactate greater than 5 mmol/L and WBC>50 × 109/L have been associated with increased perioperative mortality.1 Because of the very high WBC and the development of septic shock, our patient underwent urgent surgery. Although total colectomy is intended to be curative, there have been rare reported cases of C. difficile enteritis after a total colectomy.2, 3, 4, 5 These reports suggest that the small bowel flora can also be altered by antibiotic use. C. difficile can infect the small bowel after a colectomy and manifest as infection like the colon, resulting in comparable symptoms. Recurrent C. difficile infection after total colectomy in patients with Crohn's disease, ulcerative colitis, and colon and rectal carcinomas has been reported.6 To our knowledge, this is the first case of a patient who had C. difficile recurrence after total colectomy following allo-HCT.
This case illustrates very important issues for transplant patients and their providers. First, the incidence of C. difficile infection has been increasing and thus must be considered in patients following transplantation.7, 8 In addition, C. difficile infection can be life-threatening in immunosuppressed patients. A study showed that the median overall survival in patients with severe C. difficile infection was only 55 days after allo-HCT.9 In our patient, C. difficile treatment continued with both PO and IV agents, given the fact that small intestine infection and paucities were described after total colectomy. A second reason why IV metronidazole was continued was because C. difficile systemic infection has also described.10 Despite medical treatment and total colectomy, C. difficile infection recurred. Therefore, transplant physicians should consider recurrence of C. difficile infection even among patients after total colectomy. Moreover, this case also raises some important questions. What are the risks and benefits of levofloxacin prophylaxis in patients on steroids for treatment of chronic GvHD? How long should C. difficile treatment continue after total colectomy if additional antibiotics are prescribed? Such long-term immune suppression by steroids and exposure to antibiotics likely increased our patient's susceptibility to recurrent C. difficile infection. It is also unclear if C.difficile enteritis has mortality rates similar to C. difficile colitis. Because C. difficile enteritis is rare, literature on effective and appropriate treatments is limited to case series. Effective results with similar regimens to the treatment of C. difficile colitis (i.e., oral metronidazole and/or vancomycin) have been reported.6 C. difficile infection and its recurrence even after total colectomy impose critical issues in allo-HCT patients who are chronically immunosuppressed and take prophylactic antibiotics long term.
Cohen SH, Gerding DN, Johnson S, Kelly CP, Loo VG, McDonald LC et al. Clinical practice guidelines for Clostridium difficile infection in adults: 2010 update by Society for Healthcare Epidemiology of America (SHEA) and the Infectious Diseases of America (IDSA). Infect Control Hosp Epidemiol 2010; 31: 431–455.
Vesoulis Z, Williams G, Matthews B . Pseudomembranous enteritis after proctocolectomy: report of a case. Dis Colon Rectum 2000; 43: 551–554.
Freiler JF, Durning SJ, Ender PT . Clostridium difficile small bowel enteritis occurring after total colectomy. Clin Infect Dis 2001; 33: 1429–1431.
Causey MW, Spencer MP, Steele SR . Clostridium difficile enteritis after colectomy. Am Surg 2009; 75: 1203–1206.
Jacobs A, Barnard K, Fishel R, Gradon J . Extracolonic manifestations of Clostridium difficile infections: presentation of 2 cases and review of the literature. Medicine 2001; 80: 88–101.
Kurtz LE, Yang SS, Bank S . Clostridium difficile-associated small bowel enteritis after total proctocolectomy in a Crohn's disease patient. J Clin Gastroenterol 2010; 44: 76–77.
Chopra T, Chandrasekar P, Salimnia H, Heilbrun LK, Smith D, Alangaden GJ . Recent epidemiology of Clostridium difficile infection during hematopoietic stem cell transplantation. Clin Transplant 2011; 25: E82–E87.
Arango JI, Restrepo A, Schneider DL, Callander NS, Ochoa-Bayona JL, Restrepo MI et al. Incidence of Clostridium difficile-associated diarrhea before and after autologous peripheral blood stem cell transplantation for lymphoma and multiple myeloma. Bone Marrow Transplant 2006; 37: 517–521.
Dubberke ER, Sadhu J, Gatti R, Reske KA, DiPersio JF, Devine SM et al. Severity of Clostridium difficile-associated disease (CDAD) in allogeneic stem cell transplant recipients: evaluation of a CDAD severity grading system. Infect Control Hosp Epidemiol 2007; 28: 208–211.
Jaber MR, Olafsson S, Fung WL, Reeves ME . Clinical review of the management of fulminant Clostridium difficile infection. Am J Gastroenterol 2008; 103: 3195–3203.
The author declares no conflict of interest.
About this article
Cite this article
Chang, K., Kreuziger, L., Angell, K. et al. Recurrence of Clostridium difficile infection after total colectomy in an allogeneic stem cell transplant patient. Bone Marrow Transplant 47, 610–611 (2012) doi:10.1038/bmt.2011.132
Clostridioides difficile Infection in the Stem Cell Transplant and Hematologic Malignancy Population
Infectious Disease Clinics of North America (2019)
Inflammatory Bowel Diseases (2014)
A retrospective review of metronidazole and vancomycin in the management of Clostridium difficile infection in patients with hematologic malignancies
Journal of Oncology Pharmacy Practice (2014)
Clostridium difficile infections in South East Scotland: mortality and recurrence in a region without PCR ribotype 027
Journal of Medical Microbiology (2013)